Avalanche, Teton & Gros Ventre Mountains
- When
- January 9, 3:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A 29 year old Wisconsin man was snowmobiling on Mount Leady around 3 pm when he triggered a slab avalanche. The man was buried by the avalanche.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A 29 year old Wisconsin man was snowmobiling on Mount Leady around 3 pm when he triggered a slab avalanche. The man was buried by the avalanche. He was dug out by his part but was unresponsive when dug out and was pronounced dead at the scene.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 9, 1:52 PM MST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 152 PM MST Wed Jan 9 2019 .SHORT TERM...(This evening through Thursday night) Issued at 145 PM MST Wed Jan 9 2019 With the ridge just having moved off to the east and a deepening trough forming along the west coast, a lee side trough has begun to form along the front range of MT and WY. Combined with decent 700mb SW flow, breezy to windy SW surface winds have developed this afternoon across central WY from South Pass to Casper and at some higher elevations locations. This breezy pattern will continue through the night as the lee side trough strengthens and a shortwave trough pushes into Idaho toward western WY. Mostly high clouds today will transition to thickening mid-level cloudiness overnight in western WY. Lower level moisture is expected to increase by 12Z Thursday into western WY bringing snow showers. Both the NAM and GFS indicate a broad band of precipitation developing from NW NV into western WY then moving eastward through the day on Thursday. Expecting mostly light accumulations in the lower elevations, although western valleys and Casper area may see 1-2 inches. Most mountain elevations will receive 1-4 inches of snow through the event, with less expected around YNP and the northern Absarokas. This weather system will bring in cooler mid-level temperatures, so anticipating similar or slightly cooler afternoon temperatures. Thursday night into Friday morning will see cooler overnight temperatures as the system moves to the southeast. As the trough axis moves through the area, the surface wind should shift to the northwest though wind speeds should be on the relative light side of 10 mph or so. .LONG TERM...(Friday through Wednesday) Issued at 145 PM MST Wed Jan 9 2019 Friday will start the day with spotty light snow along the Interstate 25 corridor as the weak trough exits to the east. All the snowfall should clear the CWA by noon Friday. After this trough exits, an amplifying ridge will build in from the west and eventually cut off to our northwest over the Northern Great Basin/Northern Rockies Saturday. This cut off high will persist through Sunday. Meanwhile, at the surface, the sfc high will reestablish itself over Southwest Wyoming and strengthen to a 1036mb sfc high by Sunday night. As the sfc high strengthens along with the ridge overhead, warming will take place aloft this weekend and early next week, thus strengthening the temperature inversion in the basins and valleys. With the long nights and short days, each night that radiational cooling takes place, the overall average diurnal temperature should decrease a couple of degrees in these places with enough snow cover around to refrigerate the air. However, with the lack of fresh snow cover, patchy fog is not likely in the valleys/basins. The forecast soundings do not support a lot of low level moisture to work with. On Monday night, the models all show a weak nw/se oriented vort lobe that tracks northeast across WY. This feature should be innocuous enough not to cause any wind or snowfall anywhere. The only affect it should have on our wx will be to increase low temps Monday night from the associated cloudiness. The GFS and Euro then rebuild the ridge overhead along with a slight increase in the upper level gradient as the closed high opens back up. The Canadian keeps the gradient fairly loose with most of the split energy way down in the Desert Southwest. In the meantime, during this time frame, the sfc high is progged to weaken slightly as the closed high opens up. With all that said, temperature inversions and light winds will continue through the first half of next week. Default southwest winds will continue all week from the Red Desert to Casper as the sfc pressure gradient remains in place between the sfc high over Southwest WY and the lower sfc pressure to the north. However, with the sfc and upper level highs both weakening slightly, basin and valley temps will likely begin to recover (warm) by a few degrees on a daily basis during the first half of next week. Areas that stay breezy and well mixed such as the Southern Wind Corridor from the Red Desert to Casper and the foothills along the east side of the Continental Divide will remain relatively mild with highs getting above freezing most days. With the increase in westerly steering flow on the back side of the ridge, introduced low pops in the far west for late Tuesday night and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1050 AM MST Wed Jan 9 2019 Breezy to windy southwest surface wind this afternoon due to an approaching weather system from the west expected to impact the area tomorrow. Breezy wind to continue overnight across central WY due to the pressure gradient. Mostly high level cloudiness today, transitioning to the mid levels after 00z/Thu. Increasing moisture and low to mid-level clouds over western WY will bring snow showers after 09Z/Fri. Some heavier snow showers could develop between 15Z and 18Z Fri around KJAC, and then again after 21Z/Fri as a SW-NE line of snow showers moves through the central to southern parts of the state. Northwest surface flow will follow behind the snow showers Thursday evening. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 145 PM MST Wed Jan 9 2019 Light snow is expected in the far west tonight through Thursday with an inch or two expected in the mountains but only a trace in the valleys. Smoke dispersal will be fair in the northwest today but poor elsewhere. Areas that experience light snow will shift east to the I-25 Corridor including Johnson and natrona Counties later Thursday night and into Friday morning. The period from this weekend through next Wednesday will feature strengthening temperature inversions along with poor smoke dispersal except in the mountains, the foothills along the east side of the Continental divide, and the Southern Wind Corridor from the Red Desert to Casper, where fair smoke dispersal is expected where west southwest breezes are expected. The aforementioned foothills and the southern wind Corridor will break the freezing mark during the afternoons. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Lipson AVIATION...Bourque FIRE WEATHER...Lipson
Hazardous Weather Outlook National Weather Service Riverton WY 201 AM MST Wed Jan 9 2019 WYZ001>020-022>030-101200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 201 AM MST Wed Jan 9 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Teton & Gros Ventre Mountains | 2019-01-09 | 29 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802751.